Advertisement

Differential Equations and Dynamical Systems

, Volume 27, Issue 1–3, pp 141–168 | Cite as

A New Spline-in-Tension Method of O(\(k^{2}+h^{4})\) Based on Off-step Grid Points for the Solution of 1D Quasi-linear Hyperbolic Partial Differential Equations in Vector Form

  • R. K. MohantyEmail author
  • Gunjan Khurana
Original Research
  • 70 Downloads

Abstract

In this paper, we propose a new three level implicit method based on half-step spline in tension method of order two in time and four in space for the solution of one-space dimensional quasi-linear hyperbolic partial differential equation of the form \(w_{tt}=K(x,t,w)w_{xx} + {\varphi }(x,t,w,w_{x},w_{t})\). We describe spline in tension approximations and its properties using two half-step grid points. The new method for one dimensional quasi-linear hyperbolic equation is obtained directly from the consistency condition. In this method we use three grid points for the unknown function w(xt) and two half-step points for the known variable ‘x’ in x-direction. The proposed method when applied to Telegraphic equation is shown to be unconditionally stable. Further, the stability condition for 1-D linear hyperbolic equation with variable coefficients is established. Our method is directly applicable to hyperbolic equations irrespective of the coordinate system which is the main advantage of our work. The proposed method for scalar equation is extended to solve the system of quasi-linear hyperbolic equations. To assess the validity and accuracy, the proposed method is applied to solve several benchmark problems and numerical computations are provided to demonstrate the effectualness of the method.

Keywords

Spline in tension approximations Quasi-linear hyperbolic equations Half-step grid points Telegraphic equation Unconditionally stable Maximum absolute errors 

Mathematics Subject Classification

65M06 65M12 

Notes

Acknowledgements

The authors thank the reviewers for their valuable suggestions, which have substantially improved the standard of the paper.

References

  1. 1.
    Li, W.D., Sun, Z.Z., Zhao, L.: An analysis for a high order difference scheme for numerical solution to \(u_{tt}=A(x, t)u_{xx}+F( x, t, u, u_{t}, u_{x})\). Numer. Methods Partial Differ. Equ. 23, 484–498 (2007)CrossRefzbMATHGoogle Scholar
  2. 2.
    Goodman, T.N.T.: Shape preserving interpolation by curves. In: Levesley, J., Anderson, I.J., Mason, J.C. (eds.) Algorithms for Approximations, vol. IV, pp. 24–35. University of Huddersfield, Huddersfield (2002)Google Scholar
  3. 3.
    Costantini, P.: Curve and surface construction using variable degree polynomial splines. Comput. Aided Geom. Des. 24, 426–446 (2000)zbMATHGoogle Scholar
  4. 4.
    Kvasov, B.I.: Algorithms for shape preservinglocal approximation with automatic selection of tension parameters. Comput. Aided Des. 17, 17–37 (2000)Google Scholar
  5. 5.
    Schweikert, D.G.: An interpolation curve using a spline in tension. J. Math. Phys. 45, 312–317 (1966)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bickley, W.G.: Piecewise cubic interpolation and two point boundary value problems. Comput. J. 11, 206–208 (1968)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Fyfe, D.J.: The use of cubic splines in the solution of two point boundary value problems. Comput. J. 12, 188–192 (1969)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Jain, M.K., Aziz, T.: Spline function approximation for differential equation. Comput. Methods Appl. Mech. Eng. 26, 129–143 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Watson, L., Scott, M.R.: Solving spline-collocation approximations to non-linear two point boundary value problem by a homotopy method. Appl. Math. Comput. 24, 333–357 (1987)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Al-Said, E.A.: Spline solutions for system of second order boundary value problems. Int. J. Comput. Math. 62, 143–154 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Mohanty, R.K., Jain, M.K., George, K.: On the use of high order difference methods for the system of one space second order non-linear hyperbolic equations with variable coefficients. J. Comput. Appl. Math. 72, 421–431 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Siddiqi, S.S., Twizell, E.H.: Spline solutions of linear sixth order boundary value problems. Int. J. Comput. Math. 60, 295–304 (1996)CrossRefzbMATHGoogle Scholar
  13. 13.
    Siddiqi, S.S., Twizell, E.H.: Spline solutions of linear tenth order boundary value problems. Int. J. Comput. Math. 68, 345–362 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Kadalbajoo, M.K., Patidar, K.C.: Numerical solution of singularly perturbed two point boundary value problems by spline in tension. Appl. Math. Comput. 131, 299–320 (2002)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Mohanty, R.K., Arora, U.: A New discretization method of order four for the numerical solution of one space dimensional second order quasi-linear hyperbolic equation. Int. Math. Edu. Sci. Technol. 33, 829–838 (2002)MathSciNetCrossRefGoogle Scholar
  16. 16.
    El-Gamel, M., Cannon, J.R., Latour, J., Zayed, A.I.: Sinc-Galerkin method for solving linear sixth order boundary-value problems. Math. Comput. 73(247), 1325–1343 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Mohanty, R.K.: An unconditionally stable difference scheme for the one space dimensional linear hyperbolic equations. Appl. Math. Lett. Math. 17, 101–105 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Mohanty, R.K., Evans, D.J., Arora, U.: Convergent spline in tension methods for singularly perturbed two point singular boundary value problems. Int. J. Comput. Math. 82, 55–66 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Mohanty, R.K.: An unconditionally stable finite difference formula for a linear second order one space dimensional hyperbolic equation with variable coefficients. Appl. Math. Comput. 165, 531–544 (2006)MathSciNetGoogle Scholar
  20. 20.
    Mohanty, R.K., Arora, U.: A family of non-uniform mesh tension spline methods for singularly perturbed two point singular boundary value problems with significant first derivatives. Appl. Math. Comput. 172, 531–544 (2006)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Mohanty, R.K.: Stability interval for explicit difference schemes for multi-dimensional second order hyperbolic equations with significant first order space derivative terms. Appl. Math. Comput. 190, 1683–1690 (2007)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Islam, S.U., Noor, M.A., Tirmizi, I.A., Khan, M.A.: Quadratic non-polynomial spline approach to the solution of a system of second order boundary value problems. Appl. Math. Comput. 179, 153–160 (2006)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Akram, G., Siddiqi, S.S.: Solution of sixth order boundary value problems using non polynomial spline technique. Appl. Math. Comput. 181, 708–720 (2006)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Mohanty, R.K., Jha, N., Kumar, R.: A new variable mesh method based on non-polynomial spline in compression approximations for 1D quasilinear hyperbolic equations. Adv. Differ. Equ. 2015, 337 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Rashidinia, J., Jalilian, R., Kazemi, V.: Spline methods for the solutions of hyperbolic equations. Appl. Math. Comput. 190, 882–886 (2007)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Ramadan, M.A., Lashien, I.F., Zahara, W.K.: Polynomial and non polynomial spline approaches to the numerical solution of second order boundary value problems. Appl. Math. Comput. 184, 476–484 (2007)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Ramadan, M.A., Lashien, I.F., Zahara, W.K.: A class of methods based on a septic non polynomial spline function for the solution of sixth order two-point boundary value problems. Int. J. Comput. Math. 85, 759–770 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Ding, H., Zhang, Y.: Parametric spline methods for the solution of hyperbolic equations. Appl. Math. Comput. 204, 938–941 (2008)MathSciNetzbMATHGoogle Scholar
  29. 29.
    Rashidinia, J., Jalilian, R., Farajeyan, K.: Non polynomial spline solutions for special linear tenth order boundary-value problems. World J. Model. Simul. 7(1), 40–51 (2011)Google Scholar
  30. 30.
    Mohanty, R.K., Gopal, V.: A fourth order finite difference method based on spline in tension approximation for the solution of one space dimensional second order quasi-linear hyperbolic equations. Adv. Differ. Equ. 2013, 70 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Gopal, V., Mohanty, R.K., Saha, L.M.: A new high accuracy non polynomial spline in tension method for the solution of one dimensional wave equation in polar coordinates. J. Egyptian Math. Soc. 22, 280–285 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Mohanty, R.K., Kumar, R.: A new numerical method based on non-polynomial spline in tension approximation for 1D quasilinear hyperbolic equations on a variable mesh. Differ. Equ. Dyn. Syst. 25, 207–222 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Talwar, J., Mohanty, R.K., Singh, S.: A new algorithm based on spline in tension approximation for 1D quasilinear parabolic equations on a variable mesh. Int. J. Comput. Math. 93, 1771–1786 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Mohanty, R.K.: New unconditionally stable difference schemes for the solution of multi-dimensional telegraph equations. Int. J. Comput. Math. 86, 2061–2071 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Mohanty, R.K., Singh, S.: High accuracy numerov type discretization for the solution of one dimensional non-linear wave equation with variable coefficients. J. Adv. Res. Sci. Comput. 03(01), 53–66 (2011)MathSciNetGoogle Scholar
  36. 36.
    Mohanty, R.K.: An off step discretization for the solution of 1D mildly non linear wave equations with variable coefficients. J. Adv. Res. Sci. Comput. 04, 1–13 (2012)Google Scholar
  37. 37.
    Mohanty, R.K.: A new fast algorithm based on half-step discretization for one-space dimensional second order quasi-linear hyperbolic equations. Appl. Math. Comput. 244, 624–641 (2014)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Mohanty, R.K., Khurana, G.: A new spline in compression method of order four in space and two in time based on half-step grid points for the solution of the system of 1D quasi-linear hyperbolic partial differential equations. Adv. Differ. Equ. 2017, 97 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Mohanty, R.K., Khurana, G.: A new fast numerical method based on off-step discretization for two-dimensional quasilinear hyperbolic partial differential equations. Int. J. Comput. Methods 14, 1750031 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Hageman, L.A., Young, D.M.: Applied Iterative Methods. Dover publication, New York (2004)zbMATHGoogle Scholar

Copyright information

© Foundation for Scientific Research and Technological Innovation 2017

Authors and Affiliations

  1. 1.Department of Applied MathematicsSouth Asian UniversityAkbar Bhawan, ChanakyapuriIndia
  2. 2.Department of Mathematics, I.P. College for WomenUniversity of DelhiDelhiIndia

Personalised recommendations